Alert archive / Washington / Flood Watches in 2017

Flood Watch 13, NWS Seattle, WA

November 17, 2017Mason County, Washington

NWS Seattle, WA issued this flood watch at Nov 17, 2017, 11:25 AM PST for Mason County, Washington. It took effect at Nov 19, 2017, 10:00 AM PST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2017, 11:25 AM PST (19:25 UTC)
In effect from
Nov 19, 2017, 10:00 AM PST
Expired
Nov 20, 2017, 7:40 AM PST
In force
22 hr
Issued by
NWS Seattle, WA

County Mason County, WA

The radar

The Langley Hill radar (KLGX), 74 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 7.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2017-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2017-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WGUS66 KSEW 171925
FFASEW

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Seattle WA
1125 AM PST Fri Nov 17 2017

WAC045-180730-
/O.NEW.KSEW.FA.A.0005.171119T1800Z-171120T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
1125 AM PST Fri Nov 17 2017

...FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
MORNING...

The National Weather Service in Seattle has issued a

* Flood Watch for Mason County. 

* From Sunday morning through Monday morning

* A storm system will bring rain, heavy at times, on Sunday with
  snow levels of 4000 to 6000 feet. Rainfall amounts could total
  up to 3 inches in less than 24 hours.
  
* Minor flooding is possible on the Skokomish River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

www.weather.gov/seattle
7 follow-up statements
652 
WGUS66 KSEW 180553
FFASEW

Flood Watch
National Weather Service Seattle WA
953 PM PST Fri Nov 17 2017

WAC045-181800-
/O.CON.KSEW.FA.A.0005.171119T1800Z-171120T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
953 PM PST Fri Nov 17 2017

...FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
MONDAY MORNING...

The Flood Watch continues for

* A portion of northwest Washington, including the following 
  county, Mason. 

* From Sunday morning through Monday morning

* A storm system will bring rain, heavy at times, on Sunday with 
  snow levels of 4000 to 6000 feet. Rainfall amounts could total 
  up to 3 inches in less than 24 hours. 

* Minor flooding is possible on the Skokomish River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

www.weather.gov/seattle
458 
WGUS66 KSEW 181408
FFASEW

Flood Watch
National Weather Service Seattle WA
608 AM PST Sat Nov 18 2017

WAC045-190215-
/O.CON.KSEW.FA.A.0005.171119T1800Z-171120T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
608 AM PST Sat Nov 18 2017

...FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
MONDAY MORNING...

The Flood Watch continues for

* A portion of northwest Washington, including the following 
  county, Mason. 

* From Sunday morning through Monday morning.

* Expect periods of heavy rain on the south slopes of the Olympic
  range on Sunday. Rain amounts of about 2 to 4 inches are
  forecast to fall on the Skokomish River Basin during the 24-hour
  period ending 4 AM PST, Monday. This amount of rain could lead
  to minor flooding on the Skokomish River Sunday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

Monitor the latest forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be 
prepared to take action should flooding develop.

&&

$$

www.weather.gov/seattle
965 
WGUS66 KSEW 182332
FFASEW

Flood Watch
National Weather Service Seattle WA
332 PM PST Sat Nov 18 2017

WAC045-191230-
/O.CON.KSEW.FA.A.0005.171119T1800Z-171120T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
332 PM PST Sat Nov 18 2017

...FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
MONDAY MORNING...

The Flood Watch continues for

* A portion of northwest Washington, including the following 
  county, Mason. 

* From Sunday morning through Monday morning

* Expect periods of heavy rain on the south slopes of the 
  Olympic range on Sunday. Rain amounts of about 2 to 4 inches 
  are forecast to fall on the Skokomish River Basin during the 
  24-hour period ending 4 AM PST, Monday. This amount of rain 
  could lead to minor flooding on the Skokomish River Sunday 
  night. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

Monitor the latest forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

www.weather.gov/seattle
560 
WGUS66 KSEW 191211
FFASEW

Flood Watch
National Weather Service Seattle WA
411 AM PST Sun Nov 19 2017

WAC045-200015-
/O.CON.KSEW.FA.A.0005.171119T1800Z-171120T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
411 AM PST Sun Nov 19 2017

...FLOOD WATCH REMAINS IN EFFECT FROM 10 AM PST THIS MORNING
THROUGH MONDAY MORNING...

The Flood Watch continues for

* A portion of northwest Washington, including the following 
  county, Mason. 

* From 10 AM PST this morning through Monday morning.

* Expect periods of heavy rain to develop on the south slopes of
  the Olympic range during the day today before tapering off
  tonight. Rain amounts of about 2 to 4 inches are still forecast
  to fall on the Skokomish River Basin during the 24-hour period
  ending 4 AM PST, Monday. This amount of rain could lead to minor
  flooding on the Skokomish River later this afternoon or early
  this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

Monitor the latest forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

www.weather.gov/seattle
551 
WGUS66 KSEW 192247
FFASEW

Flood Watch
National Weather Service Seattle WA
247 PM PST Sun Nov 19 2017

WAC045-201100-
/O.CON.KSEW.FA.A.0005.000000T0000Z-171120T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
247 PM PST Sun Nov 19 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING...

The Flood Watch continues for

* A portion of Western Washington, the following county, Mason
  county. 

* Through Monday morning

* Expect periods of heavy rain tonight in the Olympic mountains.
  Minor flooding is possible on the Skokomish River Monday
  morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

Monitor the latest forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

www.weather.gov/seattle
216 
WGUS66 KSEW 201116
FFASEW

Flood Watch
National Weather Service Seattle WA
316 AM PST Mon Nov 20 2017

WAC045-201800-
/O.CON.KSEW.FA.A.0005.000000T0000Z-171120T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
316 AM PST Mon Nov 20 2017

...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

The Flood Watch continues for

* A portion of northwest Washington, including the following 
  county, Mason. 

* Until 10 AM PST this morning

* Heavy rain fell over the south facing slopes of the Olympic
  Mountains overnight, which could cause the Skokomish River to
  flood this morning. 
  
* Minor flooding is possible on the Skokomish River this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

Monitor the latest forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

www.weather.gov/seattle
637 
WGUS66 KSEW 201540
FFASEW

Flood Watch
National Weather Service Seattle WA
740 AM PST Mon Nov 20 2017

WAC045-201645-
/O.CAN.KSEW.FA.A.0005.000000T0000Z-171120T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
740 AM PST Mon Nov 20 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for Mason County was upgraded to a Flood Warning
for the Skokomish River. Please see the flood warning bulletin
(SEAFLWSEW) for details.

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this flood watch went out at Nov 17, 9:15 AM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Nov 17, 9:15 AM PST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
915 AM PST Fri Nov 17 2017

.SYNOPSIS...A cool upper trough and showery air mass is shifting
east today. Weak high pressure will be over the area tonight and
Saturday. A strong front will reach the area Sunday--heavy rain
is likely in the Olympics, and windy weather is possible for some
areas. Periods of wet weather are likely next week with windy
conditions at times.

&&

.SHORT TERM...An upper trough is moving east and a weak upper level
ridge is shifting over the area through Saturday. Scattered showers
will taper off through tonight but a little snow shower activity
will persist in the mountains into Saturday. A strong front will be
hung up over the B.C. coast and Vancouver Island Saturday and
Saturday night and prefrontal pressure gradients will pick up over
Western Washington Saturday night. Pressure gradients look strong
enough for wind advisory strength winds Sunday morning. There will be
heavy rain in the Olympics, a strong rain shadow in the lee of the
Olympics, and then as the rain sags south the winds die off in the
afternoon and evening. The front is into Oregon by late Sunday
evening.

.LONG TERM...Looking at the 12z GFS: The front that moves through
Western Washington Sunday afternoon will be over Northern California
and Oregon later Sunday night and Monday morning. The GFS shows a
dry day for Western Washington on Monday. Rain moves back into
Western Washington Tuesday afternoon and evening. The heavier rain
shifts to the B.C. coast and Vancouver Island for Wednesday and
Wednesday night. On Thursday the front sags back south and weakens,
with dry conditions forecast on Friday. Another frontal system
arrives over the weekend while a deep low gets down to 974mb--but
stays far offshore and becomes fairly stationary out around 46N just
outside of 135W.

&&

.AVIATION...A flat upper ridge axis will move eastward across
Western Washington during the next 30 hours. Moderate northwest
flow aloft today, becoming westerly this evening. The low-level
air mass is moist and unstable, but the instability will become
shallower tonight and Saturday, with some drying on Saturday
morning. Scattered convective showers continue today, though they
will be weaker and more anchored to mountainous terrain features
than recent days. A diffuse PSCZ in the Seattle area this morning
will dissipate this afternoon, ending the local focus for cigs
below 020.

KSEA...Southerly surface wind for next 30 hours and beyond.
Currently observed cigs below 020 should dissipate in the next
hour or two, as the supporting Puget Sound Convergence Zone north
of the terminal washes out. Plenty of cloud breaks this afternoon,
maybe even an hour or two of clear skies over the terminal thanks
to shadowing off the Olympic Mtns. Cigs likely to drop below 020
late this evening, probably in the 05z-07z time frame, then
continue overnight. Low-level air mass will experience some drying
on Saturday morning, so clouds below 020 should lift and
dissipate soon after sunrise on Saturday. Haner

&&

.MARINE...A weak ridge will build over the area today, and winds
will ease. The ridge should be strong enough to keep most weather
out of the area on Saturday.

A strong front will slowly approach the area from the northwest late
Saturday then move inland Sunday morning. A gale watch is in effect
during that period for all waters except the central strait.
Forecast KPDX-KBLI gradients are in the 10-12mb range. Another
strong system will arrive around Tuesday. Haner

&&

.HYDROLOGY...Heavy rain will fall in the Olympics on Sunday so
that will drive the Skokomish river in Mason county up again.
Mild wet weather is likely from about Tuesday afternoon through
about Thursday of next week--possibly resulting in flooding on
several rivers. The latest GFS shows the heavy rain shifting
back north into B.C. Wednesday and Wednesday night, so that
pause could help a great deal and possibly prevent any flooding,
although the Skokomish river would be the exception again.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 4 PM PST this afternoon for
     Cascades of Pierce and Lewis Counties.

PZ...Gale Watch from Saturday afternoon through Sunday afternoon for
     Admiralty Inlet-Coastal Waters From Cape Flattery To James
     Island 10 To 60 Nm-Coastal Waters From Cape Flattery To
     James Island Out 10 Nm-Coastal Waters From James Island To
     Point Grenville 10 To 60 Nm-Coastal Waters From James
     Island To Point Grenville Out 10 Nm-Coastal Waters From
     Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
     East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
     Inland Waters Including The San Juan Islands-Puget Sound
     and Hood Canal-West Entrance U.S. Waters Strait Of Juan De
     Fuca.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.html

In the hours before

Local storm report, Nov 17, 10:40 AM PST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SEATTLE WA
1040 AM PST FRI NOV 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     WATER SPOUT      6 W OCEAN SHORES        46.97N 124.19W
11/16/2017                   PZZ156             WA   BROADCAST MEDIA

            CORRECTED REPORT FOR DISTANCE FROM OCEAN SHORES.
            FROM KOMO THAT TWO WATERSPOUTS WERE SPOTTED A COUPLE
            MILES OFFSHORE OF OCEAN SHORES AROUND 3 PM. A THIRD
            WAS SPOTTED A FEW MINUTES LATER BUT DID NOT LAST LONG.

&&

GRUB
Local storm report, Nov 17, 10:49 AM PST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1049 AM PST FRI NOV 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     WATER SPOUT      6 W OCEAN SHORES        46.97N 124.28W
11/16/2017                   PZZ156             WA   BROADCAST MEDIA

            CORRECTED REPORT FOR DISTANCE FROM OCEAN SHORES. REPORT
            FROM KOMO THAT TWO WATERSPOUTS WERE SPOTTED OFFSHORE OF
            OCEAN SHORES AROUND 3 PM. A THIRD WAS SPOTTED A FEW
            MINUTES LATER BUT DID NOT LAST LONG.

&&

GRUB

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 6:00 PM PSTSpecial Weather StatementSEWGrays Harbor30 min
Nov 16, 7:52 PM PSTSmall Craft AdvisorySEW13 hr
Nov 17, 2:34 AM PSTSmall Craft AdvisorySEW6 hr
Nov 17, 3:01 PM PSTGale WarningSEW57 hr
Nov 17, 3:01 PM PSTSmall Craft AdvisorySEW24 hr

Nearby

Flood Watches in Washington, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.